Updated: 07/18/2014 4:08 PM
Created: 07/18/2014 4:07 PM WDIO.com
By: MARY CLARE JALONICK, Associated Press
WASHINGTON (AP) - The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of an Ohio teen.
Even a teaspoon of the powder could be lethal - it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.
The FDA said it is investigating caffeine powder and will "consider taking regulatory action." In the meantime, the agency said it is recommending consumers stay away from it.
Teenagers and young adults may be particularly drawn to the powder, which is a stimulant. Caffeine powder is marketed as a dietary supplement and is unregulated, unlike caffeine added to soda.
FDA spokeswoman Jennifer Dooren said those who drink coffee, tea or soda may be aware of caffeine's less serious effects, like nervousness and tremors, and may not realize that the powdered form is a pure chemical.
"The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small," she said.
The powder is also almost impossible to measure with common kitchen tools, the FDA said. Volume measures like teaspoons aren't precise enough and a scale may be needed.
The agency added that the products may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.
FDA Commissioner Margaret Hamburg recently said that the agency needs to better understand the role of the stimulant, especially on children. The agency is investigating the safety of energy drinks and energy shots, prompted by consumer reports of illness and death. FDA is also looking at caffeine in food as manufacturers have added caffeine to candy, nuts and other snack foods in recent years.
Consumer advocate Jim O'Hara of the Center for Science in the Public Interest praised the FDA's warning, but said the agency needs to go further to keep powdered caffeine off the market. The powder is easily available on Amazon.com and other online sites.
"The overuse and misuse of caffeine in the food supply is creating a wild-West marketplace, and it's about time the sheriff noticed and did something," O'Hara said of the FDA.
Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.
(Copyright 2014 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.)
Justin's 2014-2015 Winter Prediction
Winter is right around the corner and the question on everybody's mind is will we have a winter like last year. With record stretches of cold and record snowfall last year is one we one like to forget. Chief meteorologist Justin Liles lets us know what we can expect this year
Woman in Douglas Co. Shootout was found Unresponsive in House Fire Day Before
A 22-year-old Lake Nebagamon woman was hospitalized on Wednesday evening after an armed standoff with the Douglas County Sheriff's Office. On Tuesday, authorities say that same woman was found by her neighbors unresponsive and not breathing after they saw flames coming from a downtown Lake Nebagamon home.
Funding for Military Funeral Personnel Restored
On Thursday, Rep. Rick Nolan received a letter from the Secretary of the Army that funding for the playing of "Taps," a rifle salute, and delivering a folded American flag will be restored.
Preparing for Ebola: Health System Working Together
People who work in the Northland's health system are communicating on a regular basis, to prepare for Ebola, even though it's unlikely to appear here.
St. Luke's Honored by American Heart Association
St. Luke's received three honors from the American Heart Association on Thursday, for their approach and teamwork when taking care of heart and stroke patients.